Overmedicated and overweight

How common is it for people taking too much thyroid medication (i.e. medication-induced hyperthyroidism) to gain weight? I have no idea whether I am over- or under-medicated at the moment but have gained weight and can't shift it; my last results were TSH -0.01 (0.3-5.0), fT4 15.9 (10-19.8); I'm still waiting for the fT3 result. My heart rate is not too fast, no palpitations, temperature's fine.

I currently take 150mcg T4 and 5mcg T3; in June my bloods whilst on 150mcg T4 and 6.25mcg T3 were TSH 0.03, fT4 18.9, fT3 4.5. Same ranges as before.

12 Replies

oldestnewest
  • Hose, hyperthyroidism and overmedication can cause weight gain but you aren't overmedicated as FT4 isn't even near the top of range.

    thyroid.about.com/od/thyroi...

  • Can I be certain that my fT3 won't be near the top end?

  • Hose, not without a FT3 test. It's unlikely it will be near top of range as your FT4 isn't high and you are on very little T3.

  • I'm supposed to be seeing the Endo tomorrow and I'm a bit worried that having persuaded her to prescribe T3 she's going to take one look at the TSH and whip it away again. My GP requested the fT3 test last week but I had to hand-write it on the form as it wasn't in the drop-down list my surgery uses; the Lab declined to do the test. So I had that done today but I'm fairly sure the result won't be back by tomorrow; I don't want the appointment without all three results. I'm thinking of ringing and pretending to be ill so I can rearrange the appointment...

  • Don't even pretend to be ill, just tell them the results from tests are not in, so you want to postpone the appointment until they are, rather than waste the endos time.

    if she only has tsh to go on, she will take you off the t3. Don't even give her the chance. Also, learn the signs if hyperthyroidism, so anytime they threaten to reduce meds you can hold out your hand, say, "look, no tremor, no fast heart rate, no sweating and not heat intolerant or thin. These are signs of hyperthyroidism , I don't have any but if I do I will let you know and will reduce my meds accordingly."

    Worked for me every time. They gave up trying to reduce my meds in the end.

    Xx g

  • Thanks, galathea. I'll commit the spiel to memory!

  • Hose, you can keep the appointment and forward the FT3 result when it is available. FT4 isn't high so it's unlikely FT3 is. Lab was late reporting some of my results and endo wrote with results keeping me on the same dose. Last consultation to discuss results was via telephone.

    >145mcg T4 is known to be a suppressive dose and some patients have suppressed TSH on 75mcg T4. Suppressed TSH with FT4 and FT3 range means you aren't overmedicated.

    tiredthyroid.com/tsh.html

  • I keep reading that doses of T4 over 150mcg or so are enough to suppress TSH but I can never find any medical literature that says so. Unfortunately the tired thyroid page makes no mention of the correlation between T4 dosage and TSH suppression. Was it mentioned in any of the studies referenced?

  • Hose,

    Hose, I can't find that reference but these might help:

    thyroiduk.org.uk/tuk/thyroi...

    In many patients with primary hypothyroidism or subclinical hypothyroidism, the TSH

    can be ―normalized‖ (lowered to some point within the RR) with doses of only 25 to

    50mcg T4, well below an average full replacement dose for a 70kg person of around

    145mgc/day.

    (77) Such sub-replacement T4 doses run the risk of reducing endogenous

    T3 production and T4-to-T3 conversion by known mechanisms. There are no studies

    demonstrating the restoration of all parameters of euthyroidism with such low doses, indeed, there are no studies demonstrating the restoration of complete euthyroidism at any TSH-normalizing T4 dose.

    hormonerestoration.com/file...

    CONCLUSION:

    Long-term L-T4 suppressive therapy after thyroid cancer management did not affect bone density or increase the prevalence of osteoporosis even though TSH levels were supraphysiologically suppressed.

    ncbi.nlm.nih.gov/pubmed/247...

  • Looks like your body cannot convert the levo T4 into the T3 your cells need to function and loose weight because a free t3 of 4.5 is nearer bottom of range

  • I put weight on every time I increase my dose because it makes me hungry. Then it settles down, I go on a diet, lose it and then it stays off until my dose gets reduced again, then I also put on weight and I feel unwell, increase the dose and the cycle starts all over again.

    So if I leave my meds alone my weight is stable but any change in either direction and the weight piles on in no time. No more experimenting with doses for me!

  • Personally I am overweight but the minute I reduce my calories I put on weight alarmingly! I have a very poor appetite and struggle to eat 1,000 calories a day some days.

You may also like...